Description and Brand Names

Drug information provided by: Merative, Micromedex®

US Brand Name

  1. Combogesic

Descriptions


Ibuprofen and acetaminophen combination is used to relieve minor aches and pains including headache, backache, toothache, menstrual cramps, muscle aches, or arthritis pain.

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is used in this combination to relieve inflammation, swelling, and pain.

Acetaminophen is used to relieve pain and reduce fever in patients. It does not become habit-forming when taken for a long time. But acetaminophen may cause other unwanted effects when taken in large doses, including serious liver damage.

This medicine is available as an over-the-counter (OTC) product.

This product is available in the following dosage forms:

  • Tablet

Before Using

In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:

Allergies

Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Pediatric

Appropriate studies have not been performed on the relationship of age to the effects of ibuprofen and acetaminophen combination in children younger than 12 years of age. Safety and efficacy have not been established.

Geriatric

Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of ibuprofen and acetaminophen combination in the elderly. However, elderly patients are more likely to develop age-related stomach problems, which may require caution and an adjustment in the dose for patients receiving this medicine.

Breastfeeding

There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.

Drug Interactions

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.

  • Ketorolac

Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Abciximab
  • Aceclofenac
  • Acemetacin
  • Acenocoumarol
  • Amiloride
  • Amineptine
  • Amitriptyline
  • Amitriptylinoxide
  • Amoxapine
  • Amtolmetin Guacil
  • Anagrelide
  • Apixaban
  • Ardeparin
  • Argatroban
  • Asciminib
  • Aspirin
  • Balsalazide
  • Bemetizide
  • Bemiparin
  • Bendroflumethiazide
  • Benzthiazide
  • Betamethasone
  • Betrixaban
  • Bismuth Subsalicylate
  • Bivalirudin
  • Bromfenac
  • Budesonide
  • Bufexamac
  • Bumetanide
  • Cangrelor
  • Celecoxib
  • Certoparin
  • Chlorothiazide
  • Chlorthalidone
  • Choline Magnesium Trisalicylate
  • Choline Salicylate
  • Cilostazol
  • Citalopram
  • Clomipramine
  • Clonixin
  • Clopamide
  • Clopidogrel
  • Cortisone
  • Cyclopenthiazide
  • Cyclosporine
  • Cyclothiazide
  • Dabigatran Etexilate
  • Dalteparin
  • Danaparoid
  • Deflazacort
  • Desipramine
  • Desirudin
  • Desmopressin
  • Desvenlafaxine
  • Dexamethasone
  • Dexibuprofen
  • Dexketoprofen
  • Diazoxide
  • Dibenzepin
  • Diclofenac
  • Diflunisal
  • Digoxin
  • Dipyridamole
  • Dipyrone
  • Dothiepin
  • Doxepin
  • Droxicam
  • Duloxetine
  • Edoxaban
  • Emtricitabine
  • Enoxaparin
  • Eplerenone
  • Epoprostenol
  • Eptifibatide
  • Escitalopram
  • Ethacrynic Acid
  • Etodolac
  • Etofenamate
  • Etoricoxib
  • Etozolin
  • Felbinac
  • Fenoprofen
  • Fepradinol
  • Feprazone
  • Feverfew
  • Floctafenine
  • Fluconazole
  • Flufenamic Acid
  • Fluocortolone
  • Fluoxetine
  • Flurbiprofen
  • Fluvoxamine
  • Fondaparinux
  • Furosemide
  • Ginkgo
  • Gossypol
  • Heparin
  • Hydrochlorothiazide
  • Hydrocortisone
  • Hydroflumethiazide
  • Iloprost
  • Imatinib
  • Imipramine
  • Indapamide
  • Indomethacin
  • Inotersen
  • Isoniazid
  • Ketoprofen
  • Lepirudin
  • Levomilnacipran
  • Lithium
  • Lofepramine
  • Lornoxicam
  • Loxoprofen
  • Lumacaftor
  • Lumiracoxib
  • Mavacamten
  • Meadowsweet
  • Meclofenamate
  • Mefenamic Acid
  • Melitracen
  • Meloxicam
  • Melphalan
  • Mesalamine
  • Methotrexate
  • Methyclothiazide
  • Methylprednisolone
  • Metolazone
  • Milnacipran
  • Morniflumate
  • Nabumetone
  • Nadroparin
  • Naproxen
  • Nefazodone
  • Nepafenac
  • Niflumic Acid
  • Nimesulide
  • Nimesulide Beta Cyclodextrin
  • Nortriptyline
  • Olsalazine Sodium
  • Opipramol
  • Oxaprozin
  • Oxyphenbutazone
  • Paramethasone
  • Parecoxib
  • Parnaparin
  • Paroxetine
  • Pemetrexed
  • Pentosan Polysulfate Sodium
  • Pentoxifylline
  • Phenindione
  • Phenprocoumon
  • Phenylbutazone
  • Piketoprofen
  • Piretanide
  • Piroxicam
  • Pixantrone
  • Pneumococcal 13-Valent Vaccine, Diphtheria Conjugate
  • Polythiazide
  • Potassium Citrate
  • Pranoprofen
  • Prasugrel
  • Prednisolone
  • Prednisone
  • Proglumetacin
  • Propyphenazone
  • Proquazone
  • Protein C
  • Protriptyline
  • Quinethazone
  • Reviparin
  • Rivaroxaban
  • Rofecoxib
  • Salicylic Acid
  • Salsalate
  • Selexipag
  • Sertraline
  • Sibutramine
  • Sodium Salicylate
  • Spironolactone
  • Sulfasalazine
  • Sulfinpyrazone
  • Sulindac
  • Sulodexide
  • Tacrolimus
  • Tenofovir Alafenamide
  • Tenofovir Disoproxil Fumarate
  • Tenoxicam
  • Tianeptine
  • Tiaprofenic Acid
  • Ticagrelor
  • Ticlopidine
  • Tinzaparin
  • Tirofiban
  • Tolfenamic Acid
  • Tolmetin
  • Torsemide
  • Trazodone
  • Treprostinil
  • Triamterene
  • Trichlormethiazide
  • Trimipramine
  • Valdecoxib
  • Venlafaxine
  • Vilazodone
  • Vorapaxar
  • Vortioxetine
  • Warfarin
  • Xipamide

Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Acebutolol
  • Acenocoumarol
  • Amikacin
  • Atenolol
  • Azilsartan
  • Azilsartan Medoxomil
  • Benazepril
  • Betaxolol
  • Bisoprolol
  • Candesartan
  • Captopril
  • Carbamazepine
  • Carteolol
  • Carvedilol
  • Celiprolol
  • Enalapril
  • Enalaprilat
  • Eprosartan
  • Esmolol
  • Fosinopril
  • Fosphenytoin
  • Irbesartan
  • Labetalol
  • Levobunolol
  • Lisinopril
  • Lixisenatide
  • Losartan
  • Metipranolol
  • Metoprolol
  • Moexipril
  • Nadolol
  • Nebivolol
  • Olmesartan
  • Oxprenolol
  • Penbutolol
  • Perindopril
  • Phenytoin
  • Pindolol
  • Propranolol
  • Quinapril
  • Ramipril
  • Sotalol
  • Spirapril
  • Telmisartan
  • Timolol
  • Trandolapril
  • Valsartan
  • Warfarin
  • Zidovudine

Other Interactions

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.

  • Ethanol
  • Tobacco

Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.

  • Cabbage

Other Medical Problems

The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:

  • Allergy to aspirin or
  • Asthma or
  • Heart attack, history of or
  • Heart disease or
  • High blood pressure, history of or
  • Kidney disease or
  • Liver disease (eg, cirrhosis) or
  • Stomach ulcers or bleeding, history of or
  • Stroke, history of—Use with caution. May make these conditions worse.
  • Heart surgery—Should not be used to relieve pain right before or after the surgery.

Proper Use

Take this medicine only as directed by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. Large amounts of acetaminophen may cause liver damage if taken for a long time.

Follow the instructions on the medicine label if you are using this medicine without a prescription.

You may take this medicine with milk or food to avoid stomach upset.

Do not drink 3 or more alcoholic drinks while you are using this medicine. Drinking alcoholic beverages while taking this medicine may increase your risk of liver damage and stomach bleeding.

This combination medicine contains acetaminophen (Tylenol®). Carefully check the labels of all other medicines you are using, because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).

Dosing

The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.

The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.

  • For oral dosage form (tablets):
    • For minor aches and pains:
      • Adults and children 12 years of age and older—2 tablets every 8 hours as needed. Each tablet contains 250 milligrams (mg) acetaminophen and 125 mg ibuprofen. Do not take more than 6 tablets per day.
      • Children younger than 12 years of age—Use and dose must be determined by your doctor.

Missed Dose

If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Storage

Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.

Keep out of the reach of children.

Do not keep outdated medicine or medicine no longer needed.

Ask your healthcare professional how you should dispose of any medicine you do not use.

Precautions

It is very important that your doctor check your or r your child's progress at regular visits to make sure that this medicine is working properly and to check for unwanted effects.

If your or your child's symptoms do not improve for more than 10 days, or if they become worse, check with your doctor.

Using this medicine during late pregnancy can harm your unborn baby. If you think you have become pregnant while using the medicine, tell your doctor right away.

This medicine may cause a serious allergic reaction, which can be life-threatening and requires immediate medical attention. Tell your doctor right away if you have a rash, itching, hoarseness, trouble breathing, trouble swallowing, or any swelling of your hands, face, or mouth after using this medicine.

This medicine may cause bleeding in your stomach or bowels. These problems can happen without warning signs. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, are over 60 years of age, are in poor health, or using certain other medicines (eg, NSAIDs, steroid, blood thinner). Call your doctor right away if you have severe stomach pain, black, tarry stools, or are vomiting blood or material that looks like coffee grounds.

Serious skin reactions can occur with this medicine. Check with your doctor right away if you have blistering, peeling, or loosening of the skin, red skin lesions, severe acne or a skin rash, sores or ulcers on the skin, or fever or chills with this medicine.

This medicine may increase your risk of having a heart attack, heart failure, or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk. Some signs of serious heart problems are chest pain or tightness, fast or irregular heartbeat, or unusual flushing or warmth of the skin. Check with your doctor right away if you notice any of these warning signs

Do not take other medicines unless they have been discussed with your doctor. This includes prescription or non-prescription (over-the-counter [OTC]) medicines and herbal or vitamin supplements.

Side Effects

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Check with your doctor immediately if any of the following side effects occur:

Incidence not known

  1. Blistering of the skin
  2. bloody or black, tarry stools
  3. chest pain or tightness
  4. confusion
  5. constipation
  6. cough
  7. decrease urine output
  8. diarrhea
  9. difficulty in speaking
  10. difficulty swallowing
  11. dilated neck veins
  12. dizziness
  13. double vision
  14. fast heartbeat
  15. headache
  16. heartburn
  17. hives, itching, skin rash
  18. inability to speak
  19. inability to move the arms, legs, or facial muscles
  20. indigestion
  21. irregular breathing
  22. nausea
  23. puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
  24. reddening of the skin
  25. severe stomach pain, cramping, or burning
  26. swelling of the face, fingers, feet, or lower legs
  27. trouble breathing
  28. unusual tiredness or weakness
  29. vomiting of blood or material that looks like coffee grounds
  30. weight gain

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.